Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 41, NWS Phoenix, AZ

August 12, 2005Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 12, 2005, 12:38 PM MST for Maricopa County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2005, 12:38 PM MST (19:38 UTC)
Expired
Aug 12, 2005, 2:45 PM MST
In force
2 hr
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 80 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 7.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1082 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1082 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 121951
FFWPSR
AZC013-122245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
1238 PM MST FRI AUG 12 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA THIS   
INCLUDES THE CITIES OF NEW RIVER...CAVE CREEK...CAREFREE...AND 
CAMP   CREEK

* UNTIL 345 PM MST

* AT 1243 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A CLUSTER OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER 
  THE WARNED AREA. RAINFALL RATES EXCEEDING ONE TO TWO INCHES PER 
  HOUR ARE POSSIBLE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN 
  SPRINGS...AND AREAS IN AND AROUND THE CAVE CREEK COMPLEX BURN AREA.

THE HEAVIEST RAINFALL WAS CURRENTLY FALLING OVER THE CAVE CREEK 
COMPLEX BURN AREA. A RAIN GAUGE NEAR HUMBOLDT MOUNTAIN INDICATED 
THAT NEARLY ONE INCH OF RAIN HAD FALLEN IN LESS THAN 30 MINUTES. 
THIS IS A VERY DANGEROUS SITUATION. EXCESSIVE RUNOFF FROM HEAVY 
RAINFALL WILL CAUSE FLOODING OF CREEKS...STREAMS...AND WASHES. 
RESIDENTS LIVING IN CAMP CREEK...SEVEN SPRINGS...AND TONTO HILLS 
SHOULD BE PREPARED TO MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3405 11207 3406 11273 3379 11239 3376 11178
      3388 11149 3406 11153

$$

FOWLE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:30 AM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 12, 9:30 AM MST, 3 hours 8 minutes before
AZZ020>028-CAZ030>033-122200-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
930 AM MST FRI AUG 12 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
LOW PRESSURE SYSTEMS OVER NORTHERN ARIZONA AND NORTHERN BAJA
CALIFORNIA...AND VERY HUMID TROPICAL AIR OVER OUR AREA WILL CONTINUE
AT LEAST THROUGH SATURDAY. THIS MEANS A CONTINUATION OF SOME
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WITH LOCALLY VERY
HEAVY RAIN AND POSSIBLE FLASH FLOODING. HOWEVER...ANOTHER LOW
PRESSURE SYSTEM FROM THE NORTHWEST WILL DEVELOP OVER SOUTHERN
CALIFORNIA AND BRING SOMEWHAT DRIER AIR TO SOUTHEAST CALIFORNIA THIS
WEEKEND...SPREADING EAST ACROSS SOUTHWEST AND SOUTH-CENTRAL ARIZONA
BY THE MIDDLE OF NEXT WEEK WITH SOMEWHAT WARMER WEATHER.

&&

.DISCUSSION...
JUST WHEN WE THOUGHT WE COULD RELAX THIS MORNING AND SAVOR A GOOD
CUP OF COFFEE...ONE LOOK AT THE UPPER AIR DATA GAVE US THE HEE BEE
JEE BEES. LET US EXPLAIN.

MONSOON MOISTURE OVER THE FORECAST AREA HAS BEEN SLIGHTLY HIGHER
THAN NORMAL FOR A COUPLE OF WEEKS NOW. UP THIS THIS MORNING...WEVE
HAD TO CONTEND WITH LIGHT AND PERSISTENT UPPER LEVEL DEFORMATION
ZONES THAT HAD BEEN CONTINUALLY SHIFTING AROUND THE STATE...ENOUGH
TO ENABLE CONVECTION TO REACH GREAT HEIGHTS (55 TO 60 THSD FEET)
WITH SOME RESULTANT SEVERE WEATHER.

HOWEVER THE PATTERN WAS SHIFTING THIS MORNING TOWARD A TRANSITIONAL
EVENT...MEANING STRONGER WESTERLIES...MORE UPPER LEVEL WIND SHEAR...
...AND BOOKOO MOISTURE.

PLOTS THIS MORNING SHOWED AN UPPER LEVEL CUTOFF LOW OVER NORTHERN
AND CENTRAL BAJA CA (BEST SEEN IN THE VAPOR IMAGERY). AND WHILE YOUR
THERE...CHECK OUT THE LITTLE VORT MAX OVER THE CENTRAL GULF OF CA
(AT 15Z)...MOVING TOWARD THE SOUTHERN AZ BORDER.  BECAUSE OF THE
UPPER LEVEL CUTOFF LOW...AND A PASSING GREAT BASIN SHORTWAVE...
300/250 MB HEIGHT FALLS OVER AZ AND SOUTHERN CA ARE STRONGER THAN
NORMAL... N THE 40 TO 50 METER RANGE...SUGGESTING VERTICAL MOTION
/UPPER LEVEL COOLING.   HORIZONTAL STRETCHING/DEFORMATION MOTIONS
WERE ALSO SEEN OVER SOUTHWEST/SOUTH CENTRAL AZ IN THE NORTHEAST
QUADRANT OF THE UPPER LOW.

MOISTURE WISE...ITS WET. 850/700 MB DEWPOINTS ON THE PHOENIX AND
TUCSON SOUNDINGS WERE HIGHER THAN NORMAL (WITH PHOENIX NEAR
EXTREME). THE FLAGSTAFF SOUNDING WAS MUCH DRIER TODAY...INDICATING A
STEEP EAST TO WEST MONSOON MOISTURE BOUNDARY GRADIENT EXISTS BETWEEN
PHOENIX AND FLAGSTAFF. THIS MOISTURE GRADIENT IS SUGGESTIVE OF
BACKBUILDING STORMS...FROM THE CENTRAL MOUNTAINS TOWARD SOUTHERN
DESERTS TO AREAS LIKE WICKENBURG...CAVE CREEK...PHOENIX...AND
SURROUNDINGS AREAS.

THEREFORE GIVEN SOME UPPER LEVEL DYNAMICS ACROSS THE STATE TODAY...
ALONG WITH PLENTY OF SUNSHINE AND A TROPICAL LIKE AIRMASS...IT COULD
BE VERY CONVECTIVELY ACTIVE WITH A MAJOR THREAT OF FLASH FLOODING. A
FLASH FLOOD WATCH MAY HAVE TO BE ISSUED THIS AFTERNOON AFTER WE SEE
HOW THE CHARACTER OF THE STORMS DEVELOP.  WE WILL MAINTAIN A VIGIL
TODAY AND TAKE QUICK ACTION WHEN NECESSARY.

THE UPPER LEVEL CUTOFF LOW OVER OVER NORTHERN BAJA WILL APPROACH
SOUTHERN AZ SATURDAY...AND A STRONGER PACIFIC SHORTWAVE EXPECTED TO
MOVE INTO SOUTHERN CA SUNDAY AND MONDAY. THEREFORE THE FLOW IS
BECOMING MORE DYNAMICAL UNDER THESE TRANSITION EVENTS THIS WEEKEND.
DRIER AIR WILL LIKELY MOVE INTO SOUTHEAST CA OVER THE WEEKEND...
HOWEVER THE MOISTURE WILL BE POOLED AND CONVERGENT OVER ALL OF AZ.
THEREFORE OUR FLASH FLOOD AND SEVERE THUNDERSTORM CHANCES ARE
STATISTICALLY IMPROVED AS SEVERAL ATMOSPHERIC FEATURES COME TOGETHER
TODAY AND THIS WEEKEND.

CURRENT FORECASTS LOOK OK FOR NOW...HOWEVER WE MAY HAVE TO ISSUE
STATEMENTS LATER IN THE SHIFT AFTER WE SEE HOW THE CHARACTER OF THE
CONVECTION DEVELOPS.

&&

.AVIATION...
DISCUSSION FOR 18Z TAFS. ATMOSPHERE REMAINS VERY MOIST UNSTABLE THIS
MORNING. AS USUAL A BIT TRICKY TO TIME IF...OR WHEN STORMS WILL
EFFECT KPHX/KIWA. BEST GUESS AT THIS TIME IS LATE AFTERNOON THROUGH
THE EVENING HOURS...WHICH IS REPRESENTED IN THE TAFS.  THREATS WILL
BE LOW VISIBILITY...STRONG GUSTY WINDS...AND LOW CIGS. SOME DRIER
AIR HAS MOVED PUSHED INTO SERN CA AND WESTERN ARIZONA...SO EXPECTING
JUST SOME TOWERING CU OUT THERE. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH...LAXTAFIPL FOR MORE
DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.
CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

VASQUEZ
Hazardous weather outlook, Aug 12, 6:31 AM MST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
631 AM MST FRI AUG 12 2005

AZZ020>028-CAZ030>033-130100-
GREATER PHOENIX AREA-IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
631 AM MST (631 AM PDT) FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL AND
SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY

VERY HUMID TROPICAL AIR STILL OVER THE AREA COMBINED WITH LOW
PRESSURE SYSTEMS OVER NORTHERN BAJA CALIFORNIA AND NORTHERN
ARIZONA WILL CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP AGAIN
THIS AFTERNOON AND THIS EVENING. SOME OF THESE STORMS WILL
PRODUCE LOCALLY VERY HEAVY RAIN WITH A POSSIBILITY OF FLASH
FLOODING ESPECIALLY IN UPSLOPE AREAS...AND THOSE AREAS BURNED BY
FIRES. STRONG GUSTY DAMAGING WINDS ARE ALSO POSSIBLE WITH THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY HUMID TROPICAL AIR WILL STILL BE OVER SOUTHWEST AND SOUTH-
CENTRAL ARIZONA AT LEAST THROUGH SATURDAY. THIS WILL RESULT IN SOME
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS AGAIN. SOME OF THESE
STORMS WILL PRODUCE LOCALLY VERY HEAVY RAIN WITH A POSSIBILITY OF
FLASH FLOODING. STRONG GUSTY DAMAGING WINDS ARE ALSO POSSIBLE WITH
THE THUNDERSTORMS.

SOME DRIER AIR WILL MOVE INTO SOUTHEAST CALIFORNIA THIS WEEKEND AND
SPREAD EAST ACROSS SOUTHWEST AND SOUTH-CENTRAL ARIZONA BY THE
MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ELLIS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:04 PM MSTSevere Thunderstorm WarningPSRGila30 min
Aug 12, 2:31 PM MSTFlash Flood WarningPSRLa Paz, Maricopa59 min
Aug 12, 3:30 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal60 min
Aug 12, 3:54 PM MSTFlash Flood WarningPSRGila, Maricopa, Pinal36 min
Aug 12, 4:16 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal59 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.